Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:33 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2017, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 15, 2017, 8:44 PM CDT
- In force
- 11 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
099
WUUS53 KICT 160133
SVRICT
KSC173-191-160215-
/O.NEW.KICT.SV.W.0146.170616T0133Z-170616T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
833 PM CDT THU JUN 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
South central Sedgwick County in south central Kansas...
Northwestern Sumner County in south central Kansas...
* Until 915 PM CDT
* At 832 PM CDT, a severe thunderstorm was located near Clearwater,
moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clearwater.
This includes Interstate 35 between Mile Markers 29 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3740 9779 3748 9763 3754 9732 3741 9730
TIME...MOT...LOC 0132Z 263DEG 11KT 3744 9755
HAIL...1.25IN
WIND...60MPH
$$
JAKUB1 follow-up statement
700
WWUS53 KICT 160144
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
844 PM CDT THU JUN 15 2017
KSC173-191-160154-
/O.CAN.KICT.SV.W.0146.000000T0000Z-170616T0215Z/
Sedgwick KS-Sumner KS-
844 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SEDGWICK AND
NORTHWESTERN SUMNER COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3740 9779 3748 9763 3754 9732 3741 9730
TIME...MOT...LOC 0141Z 263DEG 11KT 3745 9750
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 15, 7:14 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Sunday night) Issued at 111 PM CDT Thu Jun 15 2017 There is a high likelyhood of severe weather this afternoon and evening over much of the CWA. Strong moisture transport, high CAPE (4500+) and strong shear (35 to 45kts bulk shear) will provide a nearly ideal set up for severe weather this afternoon and into the early evening. Very large hail and high winds (70-80mph) will be likely with the strongest storms. This activity is expected wane after sunset. Conditions will still be favorable for some scattered showers and thunderstorms but most of the activity is expected to end by morning. The main threat during the late evening and overnight hours will be high winds. Friday will be mostly sunny and conditions will not be as conducive to thunderstorm activity. This will make mid to upper 90s easy for afternoon highs. Saturday there will be a strong cap in place which will prevent any thunderstorm activity from starting during the afternoon. Full sun, light winds and high 850mb temperatures will make for a hot day as many areas are likely to reach the century mark. Moisture transport from the south will still be rather good making for a humid day as well. This will drive heat indices into the 104 to 107 range for some areas of Southeast Kansas. While there is plenty of moisture and shear available for thunderstorm activity Saturday, there will be strong cap in place that will need some significant forcing to start off thunderstorm activity despite high CAPE and DCAPE in the region. the needed forcing will be provided by an approaching frontal system. This front will be coming through the CWA during the evening and overnight hours Saturday. Showers and thunderstorms, some of which are likely to be severe, with the main threats being high winds and very heavy rain. Sunday the flow will switch to the northwest and temperatures will come back down to normal. .LONG TERM...(Monday through Thursday) Issued at 111 PM CDT Thu Jun 15 2017 The extended range will be characterized by temperatures warming back up to well above normal levels. However, it does appear the next week will be rather active. Once the general flow shifts back around to the south, moisture transport will return to the region. Shear levels will increase and will provide a good environment for more shower and thunderstorm activity Tuesday night and Thursday as well. Current setup indicates there is some severe storm potential with activity. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu Jun 15 2017 Ongoing thunderstorms are producing strong wind gusts. Wind gusts near the 50kts threshold were reported as the storms went through KGBD. This led to the challenge in the first part of the forecast with the approximate timing of these gusts and storms for KICT and KCNU. The previous forecast issuance has been pretty much on target for the near term with the storms taking a southeast track. Activity should be out of the area by 6z. Afterwards there will be slight changes in the wind speed and direction as well as diminishing VFR cloud cover. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 95 74 99 / 60 10 20 0 Hutchinson 68 95 72 99 / 70 10 10 10 Newton 69 94 73 97 / 70 10 20 10 ElDorado 69 92 73 96 / 70 10 20 10 Winfield-KWLD 70 94 74 98 / 60 10 20 0 Russell 67 97 69 99 / 40 20 10 10 Great Bend 67 97 70 99 / 40 10 10 10 Salina 69 97 73 100 / 80 20 20 10 McPherson 68 96 72 100 / 80 10 20 10 Coffeyville 71 92 74 95 / 60 10 20 0 Chanute 70 91 73 95 / 70 10 30 0 Iola 69 91 73 95 / 60 10 30 10 Parsons-KPPF 71 91 74 95 / 70 10 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 738 PM CDT Thu Jun 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 738 PM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered severe thunderstorms will continue this evening and tonight across south central into southeast Kansas with hail as large as golf ball size, destructive winds to 70 mph or greater and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storms will be possible Friday night and early Saturday morning most areas of the region. Severe weather is also likely for locations generally along and east of I-135. High winds and very heavy rain being the primary threat. Severe hail (1") can't be ruled out but it is expected to be a lower threat. These storms will arrive as a cold front comes through the region in the late afternoon and into the overnight hours. Heat index values are expected to be in the 100 to 105 degree range for both Friday and Saturday area wide. Be sure to drink plenty of water and wear light clothing if outdoor activity is necessary. .SPOTTER INFORMATION STATEMENT... Storm spotters will likely be needed across south-central and southeast Kansas through this evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jun 15, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND DMG HARPER 37.29N 98.03W
06/15/2017 HARPER KS BROADCAST MEDIA
6 TO 8 INCH TREE LIMBS DOWN.
&&
BDKLocal storm report, Jun 15, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 3 SE WINFIELD 37.24N 96.93W
06/15/2017 E54.00 MPH COWLEY KS EMERGENCY MNGR
&&
BDKLocal storm report, Jun 15, 8:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG COLWICH 37.78N 97.54W
06/15/2017 SEDGWICK KS FIRE DEPT/RESCUE
12 INCH DIAMETER TREE DOWN, ALSO NUMEROUS SMALL TO LARGE
TREES DOWN. DELAYED REPORT.
&&
BDKLocal storm report, Jun 15, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST DERBY 37.55N 97.26W
06/15/2017 E65.00 MPH SEDGWICK KS PUBLIC
55 TO 65 MPH. VIA SOCIAL MEDIA. DELAYED REPORT.
&&
BDKLocal storm report, Jun 15, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST 5 W WELLINGTON 37.27N 97.49W
06/15/2017 E80.00 MPH SUMNER KS BROADCAST MEDIA
75 TO 80 MPH.
&&
BDKLocal storm report, Jun 15, 8:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG HALSTEAD 38.00N 97.51W
06/15/2017 HARVEY KS EMERGENCY MNGR
14 TO 16 INCH TREE BROKEN OFF. DELAYED REPORT.
0711 PM TSTM WND DMG BENTLEY 37.89N 97.52W
06/15/2017 SEDGWICK KS FIRE DEPT/RESCUE
PRELIM DAMAGE ASSESSMENT. 3-5 INCH TREE LIMBS DOWN. ONE
RESIDENCE HAD POWER LINE PULLED FROM THE HOUSE. DELAYED
REPORT.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 68 min |
| Jun 15, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 76 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Kingman, Reno, Sedgwick, Sumner | 52 min |
| Jun 15, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 72 min |
| Jun 15, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 59 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Labette, Montgomery | 45 min |
| Jun 15, 9:14 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 31 min |
| Jun 15, 9:26 PM CDT | Special Weather Statement | ICT | Labette | 34 min |
| Jun 15, 10:45 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| Jun 16, 3:29 PM CDT | Heat Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.